Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 10, 2011Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 2:12 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 2:12 PM CDT (19:12 UTC)
Expired
Jul 10, 2011, 3:15 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:33 PM CDTTSTM WND GST 60Fort Yates, NDALSO HAD 1 INCH HAIL AND HEAVY RAIN.
Jul 10, 2:40 PM CDTHAIL 23 S Fort Yates, NDHEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:08 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KBIS 101912
SVRBIS
NDC029-085-102015-
/O.NEW.KBIS.SV.W.0108.110710T1912Z-110710T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 315 PM CDT.

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
  TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 5 MILES NORTHEAST OF SELFRIDGE...AND MOVING EAST 
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT YATES...LINTON...WESTFIELD...STRASBURG...HULL AND HAGUE.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
PORTIONS OF GRANT AND SIOUX COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4594 10098 4617 10097 4628 10025 4627 9988
      4594 9988
TIME...MOT...LOC 1912Z 272DEG 36KT 4608 10080
WIND...HAIL 60MPH 2.50IN

$$

SIMOSKO
2 follow-up statements
725 
WWUS53 KBIS 101927
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT SUN JUL 10 2011

NDC029-085-102015-
/O.CON.KBIS.SV.W.0108.000000T0000Z-110710T2015Z/
EMMONS ND-SIOUX ND-
227 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SIOUX AND SOUTHERN EMMONS COUNTIES UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
WAS LOCATED NEAR FORT YATES...MOVING EAST AT 40 MPH. A SECOND STORM 
4 MILES SOUTHWEST OF STRASBURG...MOVING EAST AT 40 MPH...COULD ALSO 
PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE.

LOCATIONS IMPACTED INCLUDE...
  LINTON...WESTFIELD...STRASBURG...HULL AND HAGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4594 10098 4617 10097 4628 10025 4627 9988
      4594 9988
TIME...MOT...LOC 1927Z 272DEG 36KT 4607 10058
WIND...HAIL 60MPH 2.75IN

$$

SIMOSKO
672 
WWUS53 KBIS 102015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN JUL 10 2011

NDC029-085-102024-
/O.EXP.KBIS.SV.W.0108.000000T0000Z-110710T2015Z/
EMMONS ND-SIOUX ND-
315 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX AND
SOUTHERN EMMONS COUNTIES WILL EXPIRE AT 315 PM CDT/215 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HAIL TO NICKEL SIZE...GUSTY WINDS TO 50 MPH...AND HEAVY 
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY RE-INTENSIFY...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4594 10098 4617 10097 4628 10025 4627 9988
      4594 9988
TIME...MOT...LOC 2014Z 272DEG 36KT 4605 9990

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:37 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT SUN JUL 10 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 616 FOR PORTIONS OF
SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN NORTH DAKOTA.

&&

.DISCUSSION...ELEVATED CONVECTION CONTINUES TO DEVELOP THIS
MORNING OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA. SENT OUT UPDATED PRODUCTS REFLECTING THE ISSUANCE OF
SEVERE THUNDERSTORM WATCH 616.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS WILL
PRIMARILY AFFECT KBIS AND KJMS THROUGH THE AFTERNOON HOURS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR KDIK...KISN...AND KMOT
THROUGH THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 10, 11:45 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1145 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-031-032-040-043-111645-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-033>037-041-042-044>048-050-051-111645-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 616 IS IN EFFECT FOR THIS AREA. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-111645-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
1145 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Local storm report, Jul 10, 12:40 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1240 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             10 S GLEN ULLIN         46.67N 101.83W
07/10/2011  M2.00 INCH       GRANT              ND   PUBLIC

            MOSTLY PEA SIZE HAIL WITH A FEW LARGER STONES. NO DAMAGE
            TO REPORT. CORRECTION TO EARLIER REPORT.

&&

KSIMOSKO
Special weather statement, Jul 10, 1:06 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
106 PM CDT SUN JUL 10 2011

NDZ034-042-045-101900-
GRANT-MORTON-SIOUX-
1206 PM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL GRANT COUNTY...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHIELDS BY 1235 PM MDT...
  PORCUPINE BY 140 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jul 10, 1:08 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT SUN JUL 10 2011

NDZ021-022-035-101845-
BURLEIGH-MCLEAN-SHERIDAN-
108 PM CDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...MOVING
NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW JOHNS LAKE BY 120 PM CDT...
  MCCLUSKY BY 135 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT/AYD
Local storm report, Jul 10, 1:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND GST     7 SE BISMARCK           46.74N 100.68W
07/10/2011  E75 MPH          BURLEIGH           ND   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED 75 MPH WIND GUSTS AND PENNY SIZED
            HAIL.

&&

TM
Local storm report, Jul 10, 2:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             12 S MANDAN             46.65N 100.89W
07/10/2011  E1.00 INCH       MORTON             ND   CO-OP OBSERVER

            LASTED 10 MINUTES

&&

THAMILTO
Local storm report, Jul 10, 2:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
206 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             9 S SHIELDS             46.11N 101.14W
07/10/2011  E1.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:20 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 10:58 AM CDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 11:09 AM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 11:16 AM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 11:52 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 12:09 PM CDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 12:16 PM CDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 12:33 PM CDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 1:20 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 1:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 1:50 PM CDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 2:22 PM CDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 2:23 PM CDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 2:27 PM CDTTornado WarningBISEmmons, Logan33 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 2:51 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 2:51 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 2:57 PM CDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 3:26 PM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 3:35 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 3:38 PM CDTTornado WarningBISMcIntosh37 min
Jul 10, 3:58 PM CDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 4:08 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 4:10 PM CDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 4:29 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 4:30 PM CDTTornado WarningBISDickey30 min
Jul 10, 4:36 PM CDTTornado WarningBISDickey24 min
Jul 10, 5:52 PM CDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.